Pennsylvania, 2017

Tornadoes and Damaging Wind in Pennsylvania, November 19, 2017

November 19, 2017 · NWS PBZ · 3 events in 2 counties and zones

A strong cold front crossing the upper Ohio Valley late on the 18th produced isolated wind damage across the region. While most of the observations indicating wind gusts of 50mph or less, there was an enhanced area along the line where both straight line wind damage and a brief tornado were confirmed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong cold front crossing the upper Ohio Valley late on the 18th produced isolated wind damage across the region. While most of the observations indicating wind gusts of 50mph or less, there was an enhanced area along the line where both straight line wind damage and a brief tornado were confirmed. Wind speeds maxed out between 80-90mph in this area. Damage was primarily to trees however, some structural damage was noted in the tornadoes track.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 19, 12:01 AM EST, 9 minutes earlier.

Area forecast discussion, Nov 19, 12:01 AM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1201 AM EST Sun Nov 19 2017

.SYNOPSIS...
A strong cold front will cross tonight bringing strong winds
and a changeover to snow showers by early Sunday morning.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Cold front currently draped along a line running from Clarion to
just east of Pittsburgh...extending SSW beyond the Mason/Dixon
line. Observed gusts have in general been around 35-40mph on
average with a few isolated higher gusts. Wheeling saw the
highest gusts at 11:22PM when 51mph was observed by the ASOS.
Expect more of the same along the front as it progresses east.
Will let the Flood watch expire for Ohio counties as they are
now behind the front and additional precipitation amounts
should be on the light side. Will let the watch PA counties
continue for another couple hours...although most reports of
roadway flooding are likely due to poor drainage based off of
actual observed rainfall totals and rates. Wind advisory will
continue for the ridges where more widespread gusts of >=46mph
are more likely with frontal passage during the next couple
hours. Previous discussion follows...

Rain with the front will continua tonight. Current timing of
precip with the boundary looks good, so minimal change was
needed. There may still be a rumble of thunder but overall,
coverage has diminished. Will maintain the flood watch as is for
now, until precip with the front crosses. Boundary is rather
progressive but some isolated issues may still arise as upwards
of 2 inches of rain was reported along the watch area.

Still expecting a period of strong winds with the front as it
crosses and behind with as lapse rates steepen. While pressure
rises are rather impressive, many of the obs upstream have not
reported gusts to advisory levels. This and some of the newest
hi res guidance keep gusts below thresholds outside the terrain.
Thus, will hold off on any wind advisory, but it will still be
gusty overnight.

Changeover to snow is expected overnight as cold air returns to
the region. Warm and saturated ground will limit accumulation
at first, with rather low snow ratios but this should improve as
the core of the coldest air approaches later Sunday.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Northwesterly flow will continue scattered snow showers and
keep temperatures in the 30s through the day. Highest PoPs
remain the snow belt north of I-80 and in the mountains of
PA/WV/MD where lake enhancement/upslope is anticipated. Still
thinking 2-4 is reasonable, though some higher amounts may be
possible. Best window for accumulating snow in the terrain looks
to be as the second shortwave dives through the trough tomorrow
afternoon, deepening the saturation layer through the snow
growth zone, but this only lasts for a short period of time.
With this in mind, have opted not to issue a winter weather
advisory at this time though consideration will be given on
future shifts.

Building ridge of high pressure and backing flow should end
chances for showers by Monday morning, with dry conditions
expected through Tuesday. Some warming is expected under an
upper ridge, which should get us closer to seasonal values by
Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Minimal change was needed in the extended. The majority of the
week will be dry with seasonal temperatures outside of a weak
wave progged to pass to the north midweek. Have kept slight
chances in for locations north of I80 on Wednesday. Next system
is progged for late in the period, with broad troughing in
place. Model guidance differs, so opted to stay near a blend of
guidance.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Any improvement above MVFR will be brief this evening as the
warm sector of low pressure digging toward the Southern Great
Lakes traverses the area. Expect redeterioration to IFR with
rain and then snow as the systems cold front crosses in the
predawn of Sunday.

The strong pressure gradient of this system will continue to
support llvl wind shear and gusts of 30 to 40 kts with the
frontal passage tonight.

MVFR stratocu will linger in the cold flow behind the front on
Sunday, in addition to local IFR in snow showers, especially at
FKL and DUJ.

.Outlook...
The next chance for restrictions is expected with a late Tuesday
cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Advisory until 10 AM EST Sunday for MDZ001.
OH...Flood Watch until midnight EST tonight for OHZ039>041-048>050.
PA...Flood Watch until 3 AM EST Sunday for PAZ007>009-013>016-
     020>023-029-073-074.
     Wind Advisory until 10 AM EST Sunday for PAZ074-076.
WV...Flood Watch until midnight EST tonight for WVZ001-002.
     Wind Advisory until 10 AM EST Sunday for WVZ510>514.

&&
Hazardous weather outlook, Nov 18, 10:04 AM EST, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1004 AM EST Sat Nov 18 2017

OHZ039>041-048>050-WVZ001-002-191515-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Hancock-
Brooke-
1004 AM EST Sat Nov 18 2017

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Also, wind gusts up to 45mph will be possible tonight as a strong
cold front crosses the region. A wind advisory may be needed if the
potential for higher gusts increases.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013>016-020>023-029-073-191515-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Beaver-
Allegheny-Armstrong-Indiana-Washington-Westmoreland-
1004 AM EST Sat Nov 18 2017

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, west central Pennsylvania and western
Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Also, wind gusts up to 45mph will be possible tonight as a strong
cold front crosses the region. A wind advisory may be needed if the
potential for higher gusts increases.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ074-191515-
Westmoreland Ridges-
1004 AM EST Sat Nov 18 2017

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
SUNDAY...

This Hazardous Weather Outlook is for southwest Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ076-WVZ510>514-191515-
Garrett-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1004 AM EST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
SUNDAY...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ057>059-068-069-PAZ031-075-WVZ003-004-012-021-509-191515-
Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette-Ohio-Marshall-
Wetzel-Marion-Monongalia-
1004 AM EST Sat Nov 18 2017

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...Today and Tonight.

Wind gusts up to 45mph will be possible tonight as a strong cold
front crosses the region. A wind advisory may be needed if the
potential for higher gusts increases.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 18, 11:08 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1108 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY RAIN       HANOVERTON              40.75N 80.93W
11/18/2017  M2.75 INCH       COLUMBIANA         OH   COCORAHS

            RAINFALL IN PAST 12 HOURS. CREEKS AND
            STREAMS BANK FULL. FIELD AND YARD FLOODING.
            WATER OVER ROADS.

&&

07
Special weather statement, Nov 18, 11:30 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1130 PM EST SAT NOV 18 2017

OHZ059-069-PAZ014-020>022-029-031-073-075-WVZ002>004-012-021-509-
190530-
Monroe-Belmont-Armstrong-Greene-Westmoreland-Washington-Allegheny-
Butler-Beaver-Fayette-Brooke-Marion-Monongalia-Marshall-Ohio-Wetzel-
1130 PM EST SAT NOV 18 2017

...A LINE OF SHOWERS CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT THE
AREA...

At 1129 PM EST, radar indicated showers along a strong cold front
located along a line extending from near Zelienople to near
Fairview. Movement was east at 30 mph.

Wind gusts up to 55 mph are possible with these showers.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Mount Lebanon...                  Bethel Park...
Ross Township...                  Wheeling...
McCandless Township...            Monroeville...
Cranberry...                      Moon Township...
McMurray...                       McKeesport...

This includes the following highways...
  Interstate 70 in West Virginia between mile markers 3 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 53.
  Pennsylvania Turnpike between mile markers 21 and 72.
  Interstate 79 in Pennsylvania between mile markers 0 and 65.
  Interstate 79 in West Virginia between mile markers 158 and 160.
  Parkway North between mile markers 1 and 13.

LAT...LON 3951 8016 3972 8093 4089 8012 4081 7925
TIME...MOT...LOC 0429Z 283DEG 27KT 4082 8010 3978 8082

07
Local storm report, Nov 18, 11:51 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1151 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     HEAVY RAIN       FREEDOM                 40.69N 80.25W
11/18/2017  M2.75 INCH       BEAVER             PA   TRAINED SPOTTER

&&

07

The radar

The Pittsburgh radar (KPBZ), 41 km away, was scanning. The volume nearest the first event began at 05:11 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
November 19, 12:10 AM EST to 12:15 AM EST
Where
Allegheny County, 0.53 mi W of Plum to 1.8 mi ESE of Renton
Measured
74 kt (85 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.470, -79.740

The National Weather Service in Pittsburgh conducted a storm survey that concluded a path of wind damage before and along the south flank of an associated tornadic mesovortex most likely was caused by straight-line wind along a local surge in storm outflow over a five-minute interval beginning at 1210 am. Damage appears to have begun in Boyce park near the entrance at New Texas Road.

Tornado, Allegheny

When
November 19, 12:11 AM EST to 12:13 AM EST
Where
Allegheny County, 2.64 mi ENE of Wall to 1.76 mi SE of Plum
Rating
EF1
Path length
2.68 mi
Path width
125 yd
Continued into
Westmoreland, Pa (PBZ)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.421, -79.728

The National Weather Service in Pittsburgh concluded that damage along Saltsburg Road from Plum, in Allegheny county to Murrysville, in Westmoreland county, was tornadic in nature. Several large hardwood trees were uprooted or snapped along the entire route, with concentrated areas of significant tree damage. In addition a vehicle was flipped in the parking lot of a senior residential community center and air condensers on the top of the buildings were removed. At it's worst, the damage was estimated to be 90mph, which is consistent with a rating of EF1.

Tornado, Westmoreland

When
November 19, 12:13 AM EST to 12:15 AM EST
Where
Westmoreland County, 1.72 mi N of Murrysville to 1.09 mi SE of Sardis
Rating
EF1
Path length
2.73 mi
Path width
125 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.455, -79.703

The National Weather Service in Pittsburgh concluded that damage along Saltsburg Road from Plum, in Allegheny county to Murrysville, in Westmoreland county, was tornadic in nature. Several large hardwood trees were uprooted or snapped along the entire route, with concentrated areas of significant tree damage. In addition a vehicle was flipped in the parking lot of a senior residential community center and air condensers on the top of the buildings were removed. At it's worst, the damage was estimated to be 90mph, which is consistent with a rating of EF1.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyThe tornado archive for Pennsylvania, 2017Warnings in Pennsylvania, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728840, 728839, 741699.